Texas, 2017

Winter Weather in Texas, December 7, 2017

December 7, 2017 · NWS SHV · 5 events in 5 counties and zones

A deep, cold yet modified arctic airmass was in place across the Southern Plains and Lower Mississippi Valley during the evening hours of December 7th through the mid morning hours of December 8th. A deep longwave upper level trough was observed across the Texas Hill Country into the Southern and Central Plains with a strong upper level jet streak in the base of this trough from Northern Mexico…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A deep, cold yet modified arctic airmass was in place across the Southern Plains and Lower Mississippi Valley during the evening hours of December 7th through the mid morning hours of December 8th. A deep longwave upper level trough was observed across the Texas Hill Country into the Southern and Central Plains with a strong upper level jet streak in the base of this trough from Northern Mexico into Southeast Texas and Southern Louisiana. Strong upward forcing ahead of this trough resulted in precipitation falling across much of Deep East Texas into portions of West Central and East Central Louisiana, much of this in the form of snow. Snowfall ranged from trace amounts to one to three inches across portions of the Lower Toledo Bend and Sam Rayburn Country of Deep East Texas into portions of East Central Louisiana. Much higher snow totals were reported across Central and Southeast Texas into Southern Louisiana where snow was reported as far as Coastal Louisiana into the Atchafalaya Basin of Southern and Southeast Louisiana. There were no reports of any weather related incidents as a result of the snowfall.

Here are the snowfall reports received during the morning of December 8th: In Angelina County, 2.0 inches in Diboll, and 1.0 inches in Huntington, Lufkin, and Zavalla. In Nacogdoches County, both Etoile and Chireno recorded 0.5 inches, with a Trace of snow in Nacogdoches. In San Augustine County, 5 miles north of Sam Rayburn Dam recorded 0.9 inches, with 0.5 inches falling in San Augustine. In Shelby County, 0.5 inches fell 15 miles southeast of Shelbyville. In Sabine County, Hemphill recorded 0.5 inches, and Pineland 0.3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 7, 6:19 PM CST, 11 minutes earlier.

Area forecast discussion, Dec 7, 6:19 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
619 PM CST Thu Dec 7 2017

.UPDATE...
Latest mosaic radar imagery showed scattered light showers with
intermittent snow/flurries moving northeast across portions of
deep east Texas, central LA, and northwest LA this evening, that
have struggled to reach the ground times. Have amended the POP
grids to reflect this precipitation trend. Furthermore, tweaked
the dewpoint temperatures particularly across southeast OK, east
Texas and portions of southwest AR where air is driest, and
subsequently tweaked the relative humidity values. Otherwise,
forecast is largely on track with precipitation gradually shifting
southeastward and exiting the region tonight through tomorrow
morning. Skies will clear from northwest to southeast overnight
across the Four-State Region, leading to a rather chilly night. A
Freeze Warning is in effect for the entire ARKLATEX and southeast
OK through 9 am CST Friday morning.

&&

.PREV DISCUSSION... /issued 547 PM CST Thu Dec 7 2017/

AVIATION...
For the 08/00z TAFs, VFR conditions will prevail for at least the
next 24 hours. Abundant mid level cloud cover will persist across
much of the area, but skies should gradually begin to clear from
northwest to southeast after 08/06z. During the first few hours
of the TAF cycle, some light sleet cannot be completely ruled out
across portions of East Texas and Northern Louisiana south of a
line from KJSO to KMLU. However, the lower atmosphere is quite dry
and most of the precipitation on radar is likely not reaching the
ground. Thus, chances for any precip at KLFK or KMLU are too low
to warrant a mention in the TAFs.

/CN/

PREV DISCUSSION... /issued 206 PM CST Thu Dec 7 2017/

DISCUSSION...
Very cold airmass continues to settle into the region this aftn,
and sw flow aloft continues to overrun the cold air at the sfc.
Some light echoes noted on KSHV radar likely not reaching the
ground in most locations, as the dry air continues to deepen
ahead of the approaching upper trof.

Tonight and Friday...Have left some low-end PoPs across our
extreme srn areas in the event that a few sprinkles or flurries
are able to make it to the sfc. Despite freezing temperatures
expected tonight, any precip that is able to fall will be too
light to accumulate. Freeze warning remains in effect for tonight,
as we haven't seen widespread freezing temperatures across the .DISCUSSION...

&&region for over a month.

Upper trof will continue ewd tonight and bring any precip to an
end by around sunrise. Skies to continue clearing as the trof
moves ewd, and another cold and dry December day will round out
the standard work week. /12/

Friday Night through Thursday...Dry northwesterly flow will prevail
across the ArkLaTex for the remainder of the forecast period, not
helping our drought situation. Temperatures will gradually warm
through Monday, as the heights build a bit.  However, a couple of
weak disturbances will pass by to our north Monday night and again
late Wednesday, bringing a couple of surges of cold air into the
region. Therefore, expect temperatures to roller coaster a bit
during the work week, fluctuating around normal for the work week.
/Palmer/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  30  47  28  57 /  20  10   0   0
MLU  31  46  26  56 /  20  10   0   0
DEQ  21  47  23  55 /   0  10   0   0
TXK  24  45  28  54 /  10  10   0   0
ELD  26  46  24  55 /  10  10   0   0
TYR  26  47  29  58 /  10  10   0   0
GGG  26  47  27  58 /  20  10   0   0
LFK  30  48  28  59 /  30  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Freeze Warning until 9 AM CST Friday for ARZ050-051-059>061-
     070>073.

LA...Freeze Warning until 9 AM CST Friday for LAZ001>006-010>014-
     017>022.

OK...Freeze Warning until 9 AM CST Friday for OKZ077.

TX...Freeze Warning until 9 AM CST Friday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

29/09/12/28
Hazardous weather outlook, Dec 7, 6:21 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
621 PM CST Thu Dec 7 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-090030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
621 PM CST Thu Dec 7 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Tonight...

A freeze warning is in effect for tonight across the entire
ArkLaTex and southeast Oklahoma through 9 am CST Friday morning.
Overnight low temperatures will range from the lower 20s across
the Interstate 30 corridor to around 30 degrees across deep east
Texas and west-central Louisiana. Also, there is a slight chance
for snow flurries across deep east Texas and west-central
Louisiana this evening through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Nacogdoches

When
December 7, 6:30 PM CST to 10:00 PM CST
Where
Nacogdoches forecast zone
Reported by
AWOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Winter Weather, Angelina

When
December 7, 6:40 PM CST to 10:15 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Winter Weather, San Augustine

When
December 7, 7:00 PM CST to 11:00 PM CST
Where
San Augustine forecast zone
Reported by
Law Enforcement
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Winter Weather, Shelby

When
December 7, 7:00 PM CST to 11:00 PM CST
Where
Shelby forecast zone
Reported by
Law Enforcement
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Winter Weather, Sabine

When
December 7, 7:15 PM CST to 11:15 PM CST
Where
Sabine forecast zone
Reported by
Law Enforcement
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724761, 724760, 724762, 724763, 724764.